MAUDE Adverse Event Report: ETHICON INC. MCRYL VIO 27IN 5-0 S/A RB-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MCRYL VIO 27IN 5-0 S/A RB-1; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number Y303H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).H6 component code: g07002 - device not returned this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained via: * did a piece of the broken needle fall into the patient? if so, was it retrieved? ¿ yes, the needle broke off into patient & was visibly retrieved.* what was done to retrieve/search for the broken piece? ¿ magent was used to locate & retrieve the broken piece.* please provide the source or name and title of the external person providing answers to follow-up (external person submitting answers to sales rep) ¿ (b)(6), clinical lead rep called to provide that a seconnd device for the same product was used that had a similiar issue to the first device reporting.Facility was unsure which lot number it was associated with so she provided three of them with the expiration date.She will send back the device within the same box as the first one: (b)(6) (b)(6) (b)(6) the actual device batch number associated with this event is not known.The following possible lot numbers were reported: tdmetq , tlmasb, tlmetq.
 
Event or Problem Description
It was reported that a patient underwent a vaginal plasty procedure on (b)(6) 2024 and suture was used.During the procedure, the sales rep that the needle broke in half during a vaginal plasty procedure.They were able to get another device to complete the case without patient harm.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 4/2/2024.H6 component code: g07002 pending evaluation of returned device.Additional information: d4, h4 - the actual device lot number associated with this event is not known.The possible lot numbers are reported as follows: batch tdmetq expiration date: mar/31/2028 manufactured date: apr/14/2023 batch tlmasb expiration date: sep/30/2028 manufactured date: oct/3/2023 a review of the batch manufacturing records was conducted, and no related non-conformances were identified.Additional information was requested, the following was obtained: did a piece of the broken needle fall into the patient? if so, was it retrieved? yes, the needle broke off into patient & was visibly retrieved.What was done to retrieve/search for the broken piece? magnet was used to locate & retrieve the broken piece.Please provide the source or name and title of the external person providing answers to follow-up (external person submitting answers to sales rep): (b)(6), clinical lead the following information was requested: a device was received for product code y303h lot tdmetq.However, lots tlmasb and tlmetq were previously reported.Please confirm if product code y303h lot tdmetq, y303h lot tlmasb and product code vcp753d lot tlmetq belongs to this complaint.Did needle breakage occur during the same procedure for all three lots? a device has been received, however it has not yet been evaluated.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Product complaint # (b)(4).Date sent to the fda: 4/2/2024.Corrected information: d1, d2a, d2b, d4, g4 (510k and combination product).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 4/23/2024.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 incomplete device returned.Additional information was requested, the following was obtained: the event happened on 2 different occasions on 2 separate days.Please see information below.From the customer: we had a suture needle break during a case yesterday.We were able to locate the broken piece and retrieve the complete needle.This are the specifics of the suture that failed: 3-0 monocryl ps-2, mcp 427, ccn: wjmcp427.A30.Unfortunately i do not have lot # or expiration date as the outer packaging had already been discarded.I will hold on to the suture until i¿m able to hand it over to you for evaluation (product sent in for evaluation).From the customer: we had another suture failure during dr.(b)(6) case yesterday.Same situation as last time she the needle snapped at roughly the same place as in the previous event.Both of these events have occurred when going through very soft tissue (fat in one instance).We were able to retrieve all parts of the needle.Suture info: 5-0 monocryl rb-1, y303.As we had multiple packets of this suture open it could be from one of the following lot #s: tdmetq exp.3/31/2028, tlmasb exp.9/30/2028, tlmetq exp.3/31/2028.H3 investigational summary: the product received for analysis was identified as product code mcp4271h, lot tdmetq.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.The needle breakage was observed.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional h3 investigational summary: the product was returned to ethicon for evaluation.Visual inspection was conducted on the device.The returned sample revealed that it was received two empty opened foils that pertain to the product code j310h, lot tdmetq.As the needle or suture was not returned for evaluation.Based on the information available, it has been determined that no corrective and preventative action is proposed.If additional information is made available, the investigation will be updated as applicable.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional h3 investigational summary: the product was returned to ethicon for evaluation.The returned sample determined that it was received, four empty opened foils, one detached needle and one piece that pertain to product code y303h, lot tlmasb.During visual inspection of the returned samples, it was observed that the needle was observed to be broken at the swage area.The sample will be shipped to hsa for further analysis due to the needle breakage.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.No conclusion could be reached due to the sample needs additional evaluation by hsa.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 5/23/2024.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected information: 2nd h3 investigational summary submitted in follow up 2 (product code correction).H3 investigational summary: the product was returned to ethicon for evaluation.Visual inspection was conducted on the device.The returned sample revealed that it was received two empty opened foils that pertain to the product code y303h, lot tdmetq.As the needle or suture was not returned for evaluation.Based on the information available, it has been determined that no corrective and preventative action is proposed.If additional information is made available, the investigation will be updated as applicable.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
MCRYL VIO 27IN 5-0 S/A RB-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18936438
Report Number2210968-2024-03232
Device Sequence Number8036193
Product Code GAN
UDI-Device Identifier10705031058675
UDI-Public10705031058675
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K960653
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/05/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberY303H
Device Lot NumberTDMETQ , TLMASB, TLMETQ
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2024
Supplement Date Received by Manufacturer03/20/2024
04/03/2024
05/09/2024
Initial Report FDA Received Date03/19/2024
Supplement Report FDA Received Date04/03/2024
04/23/2024
06/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown